.

Know the Signs of Steroid Use

Have a conversation with your student-athlete about the dangers of performance enhancing drugs.

What I like most about writing this column is the learning process I go through while sharing my opinions. And that's all this is. It's one dad expressing his concerns and opinions to anyone willing to dedicate a few moments to the words beneath the headline.

I've stated many times that I am not an expert and don't advertise to be. Often it's during the research or writing process that I will form or change a particular point of view. So the true beauty of this format is the ability to have an exchange with the audience, during which even more alternatives can surface and become available for consideration.                   

The slippery aspect of many of the subjects I cover is that it's sometimes assumed that I'm writing from a place of personal knowledge. Sometimes I am. Sometimes I'm searching for the same answers that you are seeking.

I'm in search of both answers and solutions this week. And for those who know me and my personal affiliations, I have no firsthand knowledge of any local involvement regarding the following subject matter.

With that being understood, let's talk about steroids in the high school locker room.

While it’s impossible to cover every detail of the subject in one column, I thought it would be useful to many of you to list some statistics and warning signs that your athlete could be using appearance- and performance-enhancing drugs

The Internet is stuffed with information on the subject; I’ve decided to use the Taylor Hooton Foundation website as a guide.   

The abuse of anabolic steroids will usually trigger some noticeable side effects that all parents should be aware of. They usually fit into three categories: Internal changes such as high blood pressure or out of range liver values; changes like testicular atrophy (significant shrinking of the testicles); and noticeably external changes like severe acne or increased aggression. 

Physical changes and changes in behavior are typically the most pronounced short-term symptoms as they are not easily concealed by the novice user and include:

  • Unusually fast muscle growth
  • Unusually greasy hair or oily skin (often with stretch marks on the inner joints)
  • Small red or purplish acne, including breakouts on the shoulders and back
  • Abnormally excessive development of the breast tissue in males
  • Bad breath; thinning hair throughout the head or receding hairline (male pattern baldness)
  • Increased length and thickness in hair (on body parts other than the head)
  • Hair loss in bed, shower, comb or brush
  • Jaundice or yellowing of the skin
  • Skin eruptions and infections, such as abscesses and cysts
  • Drastic appetite shifts (extreme hunger or lessened/loss of appetite)
  • Joint pain; greater chance of injuring muscles and tendons
  • Disrupted sleep patterns (not sleeping well or sleeping too much)
  • Fluid level changes, bloating (face & body), and night sweating
  • Dizziness, trembling, nausea or vomiting
  • Rapid or progressive weight gain
  • Increased muscle size (sudden or progressive)
  • Hyperactivity or lethargy (too little energy)
  • Trouble urinating; discoloration or blood in urine

(Reference: taylorhooton.org)

With my remaining shreds of naivete, I want to believe that every youth coach in our state is making a conscious effort to clear his locker room of these drugs. The cynical side of me wonders how many coaches (or parents for that matter) are turning the other way when confronted with the possibility that their players or children are users. 

The Taylor Hooton Foundation claims that one in 16 high school students admits to using anabolic steroids. That’s up from their 1993 estimation of one in 45 students. Clearly the problem is getting worse.

So, what can we do about it? As with many issues that our children will confront, the conversation has to start in the home. We’ve discussed it with The Boy. We’ve told him that he can be a valuable friend, teammate, human being by listening to the vibe of the locker room and by banding together with other like-minded friends and self-policing such activity.

Our children have to know that peer pressure can also work as a deterrent in helping their teammates and friends make the right decisions. And if that doesn’t work, there is no shame in alerting a parent or coach of the situation. 

Coaches need to know what is going on inside of their locker rooms. Coaches need to follow up on every hunch and not ignore obvious indications if players are using. 

I would encourage parents to seek out their child’s coaches and school’s athletic directors if there is any hint whatsoever of the use of performance-enhancing drugs. They should be open to the conversation. 

I’ve hardly even touched many of the crucial facts and details in this small space. I am encouraging you to explore this subject further so that you can sit with your son or daughter and let them know your concerns and expectations.

Let them know that you know.

Boards

More »
Got a question? Something on your mind? Talk to your community, directly.
Note Article
Just a short thought to get the word out quickly about anything in your neighborhood.
Share something with your neighbors.What's on your mind?What's on your mind?Make an announcement, speak your mind, or sell somethingPost something
See more »